Who doesn't sometimes need help navigating life with diabetes? That's why we offer Ask D'Mine, our weekly advice column, hosted by veteran type 1, diabetes author and educator Wil Dubois.

This week, Wil helps spot some advice to an emergency room health care provider who needs a little advice about adjusting insulin needs when shift changes come at us. Worth a read, for whenever job changes impact diabetes management.

{Got your own questions? Email us at AskDMine@diabetesmine.com}

Pat, type 1 from New York, writes: Hi! Just came across your site, I am a Type 1 DM x 50 years!!! I am also an Emergency Department Registered Nurse who, due to economics, is being forced to consider a night position and I am clueless about how to deal with daytime lows while I am sleeping. Should I hold back on Humulin meal coverage and just hope the activity of the Lantus won't bottom out while I'm sleeping? ...although highs after eating will ensure broken sleep due to bathroom runs... I need the job, but not the anticipated 911 stuff. Thanks for any help here, since my PCP is not as into this, I need the answer from someone else in the trenches...

Wil@Ask D'Mine answers: Thanks for taking time to write, and I'm sorry to hear that hard times are forcing you onto shitty shifts. The good news is that, at least in theory, it shouldn't really matter when you sleep and when you work. Well, not at least in terms of your diabetes. No doubt working the graveyard shift will ruin your social life, but that's a problem for a different advice columnist.

Innovation 2015

First and foremost... let's see, how do I say this nicely? Oh, screw it, I'll just be direct: Why the hell are you having so many daytime lows in the first place?? Your letter made lows sound like a normal part of daytime life like roosters in the country or jackhammers in the city. Wrong! Routine lows signal a problem with your therapy design. I mean, sure, we all have lows. A low a week is the cost of doing business with insulin, but daily lows show an imbalance between your shots, your food, and your activity. Working day or night, that needs to be fixed!

And if you can fix this imbalance before taking the night shift, I think you can avoid having your old day-shift colleagues hovering over you while you lie on a gurney in your own ER.

I have a couple of ideas that might help you out. Lets start fast, then talk slow. I know you are a 50-year vet of this war, but that's no reason to use 50-year old tools. Your Humulin has a 30-minute to one-hour onset and a peak action waaaaaaay down the road at three hours or so. It hangs around in some folks for as long as eight hours. I'd be willing to bet it's the villain in your lows, rather than the Lantus, which tends to be more mild-mannered unless you are just taking way too much of it.

Are you using Humulin out of habit or financial necessity? Hopefully, as generic insulin dosinga hospital nurse you have health insurance (although as a clinic employee, I just lost mine, so you may be in the same boat). Who would have thought we'd all live to see the day when healthcare workers have to do without healthcare?

But I digress... Assuming you do have insurance, it would be worth the copay to switch to Humalog—or Novolog, or Apidra. These newer school insulins start working faster, peak sooner, and most importantly, clear your system sooner. They're gone from the scene in four hours or less in most folks. Simply put, the action curve matches digestion better than the action curve of the older insulins. Humulin is better than death, of course, but it's a difficult insulin to use. You really need to take it well in advance of your meal, and you generally need a between-meal snack to suck up the residual downstream.

I think you'd like the newer fast-acting insulins a great deal. But if that's just not do-able for you because of the cost, one good take-away point is that your daily daytime lows will just shift to daily nighttime lows. You won't be in any more danger sleeping on the night shift than you are now, because the time when you take your Humulin will change with your shift change. Does that make sense? Your "problem" will change shifts along with your body.

Of course, that assumes I'm right that the rapid insulin is causing your low woes. I don't keep a tally—I suspect my wife does—but I'm probably wrong as often as I'm right, so we need to rule out an overdose of Lantus as the cause of the common daytime lows. I have just the prescription for that, and you need to fill it before you start the night shift.

Sorting out which insulin causes lows can be tricky, so I'm clearing the forest so you can see the trees: I want you to eat super-low carb meals for a week. It gets worse. I also want you to skip one meal every day. Make it a different meal every day. Hey, I never said this would be an easy medicine to swallow. During this time, if you are hanight-shift-nurseving any lows, especially in those long voids following skipped meals, the odds are your Lantus dose is too high and needs to be reduced.

A low that happens well beyond the action of your rapid-acting insulin pretty much has to be caused by your basal insulin instead. Oh, and a word or two more about Lantus, just to cover all the bases. Most folks get by on one Lantus shot a day, but some people need two. If you are a two-shot  person, if humanly possible, be sure you take them close to 12 hours apart and at the same time every day. If your Lantus injection time is all over the place, it can cause stacking of the otherwise fairly flat-action profile of this basal insulin, and that can give you some unexpected lows.

Lastly, on your suggestion of intentional under-dosing for meals to avoid lows: peeing all night long would be the least of your worries. Running high sugars because you are afraid of lows will wreck your body.

Lack of sleep is a minor concern compared to having to go to dialysis three times a week with your seeing-eye dog.

 

This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.

 
Disclaimer: Content created by the Diabetes Mine team. For more details click here.

Disclaimer

This content is created for Diabetes Mine, a consumer health blog focused on the diabetes community. The content is not medically reviewed and doesn't adhere to Healthline's editorial guidelines. For more information about Healthline's partnership with Diabetes Mine, please click here.